Florida, 2016Damaging Wind and Lightning Strike in Florida, July 19, 2016
July 19, 2016 · NWS TBW · 2 events in 1 county or zone
Afternoon seabreeze thunderstorms moved west towards the Gulf Coast during the mid-afternoon. Two people, visiting from North Carolina, were struck by lightning while running for shelter on Clearwater Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon seabreeze thunderstorms moved west towards the Gulf Coast during the mid-afternoon. Two people, visiting from North Carolina, were struck by lightning while running for shelter on Clearwater Beach. Another storm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 19, 2:15 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
315 PM EDT TUE JUL 19 2016
.SHORT TERM (Today and Wednesday)...
A powerful upper ridge continues to dominate the center of the
CONUS, with broad upper troughs on either side. While ridging
extends along the northern Gulf Coast, a weakness overspreads the
central and southern Florida peninsula and much of the Caribbean.
For the rest of today, ongoing showers and thunderstorms will
continue to surge westward within easterly boundary layer flow along
the southern periphery of the surface ridge axis, which extends
across northern Florida and south Georgia. A few strong storms have
materialized within a hot and unstable airmass. The primary concern
with any of the stronger storms today will be locally
strong/potentially damaging wind gusts, along with frequent
lightning. Have adjusted rain chances up from prior forecasts given
existing coverage. Storms will shift offshore by early evening with
clearing skies and light east winds overnight.
For tomorrow, we can expect much of the same. As we remain under the
influence of easterly low level flow about the surface high to our
north, expect late morning to early afternoon thunderstorms inland,
shifting westward toward the west Florida coast during the late
afternoon and evening hours. Similar to today, we may see a few
stronger storms tomorrow, capable of strong winds and frequent
lightning.
As the easterly flow keeps the west coast seabreeze pinned to the
coast, expect a continuation of above normal high temperatures in
the low and mid 90s area-wide. Areas right along the coast may be
slightly cooler as the seabreeze is slowly nudged inland in the
afternoon hours. Lows will remain seasonably mild in the low to mid
70s, and near 80s at the coast.
.LONG TERM (Wednesday Night - Tuesday)...
For the start of the long term period, an upper level trough sits
over the western Atlantic, while a broad area of high pressure
cover most of the central U.S. This pattern will continue through
the end of the week when the flow becomes more zonal and the high
center retrogrades westward near the four corners region. By the
end of the weekend, high pressure will remain in control of the
southern half of the U.S., with the exception of Florida. GFS
guidance is depicting an easterly wave developing on Sunday and
moving across the Florida peninsula through Monday. As the wave
moves west of the state, upper level ridging over the western
Atlantic will once again take control of our weather over Florida.
On the surface, high pressure over the western Atlantic ridges
westward over northern Florida through the period. This will keep
a northeast through southeast wind flow over the region through
Sunday. With this wind flow regime, storms will develop over the
east coast early in the day and propagate westward through the
day. The timing of the west coast storms will occur later in the
day and move out over the coastal waters during the evening hours.
By the beginning of next week, the ridge shifts farther south
which will cause a shift in the winds to the south southwest by
Tuesday. Temperatures will be around average to slightly above for
July with daytime highs in the low to mid 90s and overnight lows
in the mid 70s.
&&
.AVIATION (18z TAFs)...
Scattered thunderstorms are in progress across central and
southwest Florida. These storms will likely result in temporary
reductions to vsbys and gusty winds, along with lightning. Showers
and storms should shift west of all terminals in the 00z to 02z
timeframe with light east winds and a prevailing VFR conditions
thereafter.
&&
.MARINE...
As we remain within easterly flow, weak easterly wind surges may
occur during the overnight and early morning hours, though winds
generally look to remain below 15 knots, and seas below 2 to 3
feet. The only other concern will be spotty marine thunderstorms,
especially during the evening and overnight hours, which may
locally enhance winds and seas.
&&
.FIRE WEATHER...
As typically moist conditions persist within easterly low level
flow, humidities are expected to remain well above critical levels
into next week. This combined with daily rounds of showers and
thunderstorms will maintain benign fire weather conditions.
&&
.Preliminary Point Temps/PoPs...
TPA 77 93 78 93 / 10 50 20 40
FMY 75 93 77 93 / 10 50 20 60
GIF 74 94 76 94 / 0 40 10 50
SRQ 76 92 77 92 / 10 50 20 50
BKV 73 95 74 94 / 10 40 20 50
SPG 79 94 79 93 / 10 50 20 40
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...74/Wynn
Hazardous weather outlook, Jul 19, 8:24 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
924 AM EDT TUE JUL 19 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-200000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
924 AM EDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
A DEEP EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH
SCATTERED THUNDERSTORMS MOVING QUICKLY WESTWARD DURING THE
AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
THE EASTERLY FLOW WILL CONTINUE INTO THE WEEKEND WITH SCATTERED
TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THEN
EARLY NEXT WEEK A MORE SOUTH TO SOUTHWEST FLOW WILL SETUP WITH
SCATTERED MORNING AND EARLY AFTERNOON THUNDERSTORMS NEAR THE COAST
MOVING INLAND BY LATE AFTERNOON AND EVENING. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...
AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
AUSTIN
In the hours before
Special weather statement, Jul 19, 2:16 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
316 PM EDT TUE JUL 19 2016
FLZ052-056-057-192015-
HIGHLANDS-POLK-HARDEE-
316 PM EDT TUE JUL 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARDEE...NORTHWESTERN
HIGHLANDS AND SOUTHEASTERN POLK COUNTIES...
AT 315 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LAKE KISSIMMEE TO 6
MILES SOUTHWEST OF SEBRING. MOVEMENT WAS WEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WINTER HAVEN...HAINES CITY...BARTOW...LAKE WALES...AUBURNDALE...
SEBRING...AVON PARK...WAUCHULA...SEBRING REGIONAL AIRPORT...
JAN PHYL VILLAGE...ONA...SYLVAN SHORES...POINCIANA...SWEETWATER...
FORT MEADE...LAKE ALFRED...CROOKED LAKE PARK...DUNDEE...
FROSTPROOF AND BOWLING GREEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2732 8133 2733 8157 2734 8157 2735 8199
2814 8180 2807 8135 2801 8138 2806 8144
2806 8146 2804 8146 2800 8142 2800 8138
2799 8138 2795 8134 2794 8135 2792 8131
2786 8131 2784 8126
TIME...MOT...LOC 1915Z 088DEG 18KT 2800 8137 2742 8152Local storm report, Jul 19, 2:22 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
322 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND GST 1 W MACDILL AIR FORCE 27.85N 82.52W
07/19/2016 M39 MPH HILLSBOROUGH FL AWOS
AWOS STATION 1 W MACDILL AIR FORCE /MCF/.
&&
NWS TAMPA BAY RUSKIN FL
IRIS SYSTEMLocal storm report, Jul 19, 2:39 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
339 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM MARINE TSTM WIND 1 SE DOWNTOWN SAINT PET 27.76N 82.63W
07/19/2016 M46.00 MPH PINELLAS FL ASOS
MEASURED AT SPG AIRPORT.
&&
DJNSpecial weather statement, Jul 19, 2:53 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
353 PM EDT TUE JUL 19 2016
FLZ050-149-192030-
PINELLAS FL-COASTAL PASCO FL-
353 PM EDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PASCO AND PINELLAS
COUNTIES UNTIL 430 PM EDT...
AT 352 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOLIDAY...MOVING WEST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...IN
ADDITION TO FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
NEW PORT RICHEY...HOLIDAY...BEACON SQUARE...JASMINE ESTATES...
EAST LAKE...NEW PORT RICHEY EAST...PALM HARBOR...ELFERS...
TRINITY AND BAYONET POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.
&&
LAT...LON 2826 8282 2827 8281 2832 8279 2832 8262
2829 8262 2818 8265 2810 8265 2809 8288
2812 8288 2821 8292
TIME...MOT...LOC 1952Z 071DEG 27KT 2820 8272Local storm report, Jul 19, 3:01 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
401 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM MARINE TSTM WIND 6 E SAINT PETERSBURG 27.77N 82.57W
07/19/2016 M56 MPH GMZ830 FL MESONET
MESONET STATION 6 E SAINT PETERSBURG /XTAM/.
&&
EOLocal storm report, Jul 19, 3:26 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
426 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM MARINE TSTM WIND 3 E SAINT PETERSBURG 27.76N 82.63W
07/19/2016 M43 MPH PINELLAS FL BUOY
BUOY STATION 2 E SAINT PETERSBURG /SAPF1/.
&&
EOLightning, Pinellas
- When
- July 19, 3:26 PM EST
- Where
- Pinellas County, 1.54 mi WNW of Belleair
- Injuries
- 2 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.949, -82.833
The Clearwater Fire Department reported that two teenage boys were struck by lightning on Clearwater Beach. One of the individuals heart stopped and was revived by CPR from a nurse visiting on vacation. Both were transported to the hospital in critical condition and were released after a few days in the hospital.
Thunderstorm Wind, Pinellas
- When
- July 19, 6:24 PM EST
- Where
- Pinellas County, 2.33 mi NE of Spg-Albert Whitted Airport
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 27.797, -82.607
Local broadcast media sent in pictures of some sheet metal siding and metallic roofing blown into powerlines. Time was estimated by radar.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638498, 638505.